Utah, 2010

High Wind in Utah, May 4 to 5, 2010

May 4 to 5, 2010 · NWS SLC · 2 events in 2 counties and zones

A trough moved through the region in the first week of May. The associated cold front was a strong one, bringing gusty winds to parts of northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A trough moved through the region in the first week of May. The associated cold front was a strong one, bringing gusty winds to parts of northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 3, 7:23 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, May 3, 7:23 PM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
823 PM MDT MON MAY 3 2010

.SYNOPSIS...A COLD FRONT WILL PUSH SOUTH INTO NORTHERN UTAH LATE
TONIGHT BEFORE STALLING ACROSS CENTRAL UTAH DURING THE DAY
TUESDAY. ANOTHER FRONT IS EXPECTED TO SURGE THROUGH THE REGION
LATE WEDNESDAY INTO EARLY THURSDAY.

&&

.DISCUSSION...VIGOROUS SHORTWAVE TROUGH SURGING THROUGH THE
NORTHERN ROCKIES THIS EVENING...WITH ATTENDANT COLD FRONT DRAPED
BACK ACROSS SOUTHERN ID AND NORTHEAST NV. SHOWERS AND ISOLATED
THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT HAVE REMAINED
PREDOMINANTLY NORTH OF THE ID BORDER THIS EVENING...AND SHOULD
REMAIN JUST NORTH OF THE BORDER THROUGH MIDNIGHT.

AFOREMENTIONED FRONT IS FORECAST TO PUSH THROUGH NORTHERN UT LATE
TONIGHT BEFORE STALLING ACROSS CENTRAL UT DURING THE DAY TUESDAY.
BEST FORCING AND INSTABILITY IS EXPECTED TO REMAIN NORTH AND EAST
OF THE AREA...HOWEVER WILL LIKELY SEE AT LEAST A FEW SHOWERS ALONG
AND BEHIND THIS BOUNDARY LATE TONIGHT INTO EARLY
TUESDAY...PRIMARILY NORTH OF I-80.

IN THE WAKE OF THIS FRONT...DESPITE UNFAVORABLE OVERNIGHT TIMING
OF FRONT ANTICIPATE GUSTY WINDS ACROSS PORTIONS OF ZONE 5 WHICH
TYPICALLY DO WELL WITH NW ORIENTED GRADIENTS SUCH AS WENDOVER
AND EASTWARD ALONG I-80. ADDITIONALLY...50KT 700MB WINDS SHOULD
ALLOW FOR STRONG GUSTS ACROSS ZONE 7 AS WELL...AND WILL LEAVE
WIND ADVISORY AS IS FOR NOW.

GOING FORECAST LOOKS IN REASONABLE SHAPE AND NO UPDATES PLANNED AT
THIS TIME.

&&

.AVIATION...SOUTH WINDS TO CONTINUE AT KSLC THROUGH REMAINDER OF
THE EVENING WITH OCCASIONAL GUSTS EXCEEDING 25 KTS. COLD FRONT
EXPECTED TO REACH THE TERMINAL BETWEEN 08-10Z WITH A RAPID SWITCH
TO NW WINDS AND CIGS LOWERING TO SUB 6000FT AGL LEVELS. CIGS HAVE
A 20 PERCENT CHANCE OF BRIEFLY LOWERING TO MVFR BETWEEN 10 AND
13Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 10 AM MDT TUESDAY FOR UTZ005-007.

WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 3, 1:46 AM MST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT MON MAY 3 2010

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES ARE FORECAST EARLY THIS MORNING ACROSS
PORTIONS OF NORTHERN AND EAST CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
May 4, 12:30 AM MST to 5:40 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Measured wind gusts across the west desert included 64 mph at Rosebud RAWS, 59 mph at the SR-30 at Curlew Junction sensor, and 58 mph at the Camel Back Mountain sensor in the Dugway Proving Ground mesonet.

High Wind, Southern Wasatch Front

When
May 5, 5:44 PM MST
Where
Southern Wasatch Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

As the northwest pressure gradient tightened behind the cold front on the 5th, winds become gusty again in the southern Wasatch Front, with the sensor in Lehi recording a gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232327, 232329.